Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Aberdeen, SD

August 5, 2021Deuel County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Aug 5, 2021, 4:14 PM CDT for Deuel County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 4:14 PM CDT (21:14 UTC)
Expired
Aug 5, 2021, 4:45 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Hail
0.50 in
Wind
40

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS83 KABR 052114
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
414 PM CDT Thu Aug 5 2021
 
SDZ023-052145-
Deuel SD-
414 PM CDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of east central Deuel
County through 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Cochrane Rec Area, or 10 miles southeast of Clear Lake, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of east central Deuel
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4467 9658 4473 9653 4471 9645 4455 9645
TIME...MOT...LOC 2113Z 307DEG 10KT 4466 9650 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:44 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 5, 2:44 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
244 PM CDT Thu Aug 5 2021

.SHORT TERM...(This Evening through Friday Night)
Issued at 244 PM CDT Thu Aug 5 2021

Northwest flow aloft with ample shortwave activity embedded in the
flow will keep the pattern active tonight through Friday morning
with persistent non-zero chances for showers. Chances for
thunderstorms will increase a bit late Friday with southeast flow at
the sfc drawing up llm ahead of a lee side low. A 25 kt llj will
develop across the east Friday evening as the sfc low pushes into
central SD.

Elevated smoke from western U.S. fires will remain over the region,
but temperatures are still expected to climb into the 90s on Friday
as the upper ridge builds during peak heating. The ridge will
collapse Friday night under the influence of an upper trough over
the western Dakotas.

.LONG TERM...(Saturday through Thursday)
Issued at 244 PM CDT Thu Aug 5 2021

An area of low pressure and associated frontal boundaries will
cross the region on Saturday, bringing the potential for strong to
severe storms, mainly in eastern SD and western MN. Low level
moisture advection ahead of the surface low could produce dew points
in the mid to upper 60s, creating a moderately unstable environment.
With about 30-40 knots of shear, along with upper level support from
a trough, convection should develop over eastern SD during the mid
to late afternoon hours. Increasing 850 mb winds could aide with
producing a few severe storms with hail and damaging winds the main
threats. Convection should progress into MN before 12Z Sunday with
mostly dry conditions expected for the rest of the period. A few
models are supporting a potential cool down during the middle of
next week with highs in the 70s. Boundary layer dew points off the
12Z GFS drop into the mid 30s over a good portion of the CWA on
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1219 PM CDT Thu Aug 5 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...SD
AVIATION...Wise
Hazardous weather outlook, Aug 5, 1:49 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
149 PM CDT Thu Aug 5 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
149 PM CDT Thu Aug 5 2021 /1249 PM MDT Thu Aug 5 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Saturday evening. Some of
these may be strong to severe mainly east of I-29.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 4:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
414 PM CDT Thu Aug 5 2021

SDZ023-052145-
Deuel SD-
414 PM CDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of east central Deuel
County through 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Cochrane Rec Area, or 10 miles southeast of Clear Lake, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Deuel
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4467 9658 4473 9653 4471 9645 4455 9645
TIME...MOT...LOC 2113Z 307DEG 10KT 4466 9650

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:30 PM CDTSevere Thunderstorm WarningABRDeuel45 min

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.